Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 272, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2009, 3:37 PM CDT for Baldwin County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2009, 3:37 PM CDT (20:37 UTC)
- Expired
- Aug 5, 2009, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2528 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 052037
SVRMOB
ALC003-052115-
/O.NEW.KMOB.SV.W.0272.090805T2037Z-090805T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BALDWIN COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BAY MINETTE...
* UNTIL 415 PM CDT
* AT 332 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 5 MILES NORTHWEST OF
HURRICANE...OR ABOUT 10 MILES WEST OF BAY MINETTE...AND MOVING
SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARPENTER BY 405 PM CDT...
CROSSROADS BY 410 PM CDT...
WHITEHOUSE FORKS BY 420 PM...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3077 8796 3084 8795 3089 8798 3091 8796
3093 8790 3092 8784 3086 8770 3072 8776
TIME...MOT...LOC 2037Z 300DEG 9KT 3090 8794
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 5, 3:31 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 331 PM CDT WED AUG 5 2009 .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)TAKING A LOOK AT THE CURRENT SITUATION OVER THE CONUS AND SURROUNDING AREAS...UPPER LEVEL HIGH PRESSURE WAS ANALYZED OVER NM WITH A RIDGE STRETCHING NNW OVER/WEST OF THE ROCKIES. A CLOSED LOW WAS ANALYZED OFF THE CALIFORNIA COAST...WITH ANOTHER NEAR HUDSON BAY. AN UPPER TROUGH STRETCHED SOUTH OVER EASTERN CA/CONUS...BISECTING THE UPPER RIDGE STRETCHING EAST OVER THE GULF OF MEX FROM THE NM RIDGE. OF IMMEDIATE INTEREST TO THE FA IS A SHORTWAVE SYSTEM MOVING OVER THE LOWER MISS RIVER VALLEY AND WESTERN AREAS OF THE SOUTHEASTERN CONUS. THIS HAS HELPED TOUCH OFF SCATTERED TSRA OVER THE SOUTHEASTERN HALF OF THE FA...ROUGH ALONG AND SOUTHEAST OF I-65. ABUNDANT MOISTURE IS PRESENT IN THE LEVELS AROUND 10K AND BELOW IS HELPING WITH THE INSTABILITY...WITH A BAND OF BETTER MOISTURE STRETCHING FROM THE LA GULF COAST NW OVER ATLANTA. ALSO HELPING IS AN OUTFLOW BOUNDARY WORKING ITS WAY SOUTH OVER THE FA FROM CONVECTIVE ACTIVITY WHICH MOVED SOUTH OVER E-RN AR/W-RN TN/N-RN MS EARLY THIS MORNING....WHICH WAS GENERATED ALONG A STATIONARY FRONT STRETCHING FROM THE TX/OK PANHANDLE EASTWARD TO THE MID ATLANTIC REGION. FOR TONIGHT THROUGH THURSDAY...THE SHORTWAVE ENERGY CAUSING THE CURRENT WEATHER WILL MOVE THROUGH ...AS MORE SHORTWAVE ENERGY MOVES THROUGH THE NORTHERN END OF THE EASTERN TROUGH...TILTING THE UPPER TROUGH OVER THE SOUTHEASTERN CONUS A BIT. THE UPPER LOW OFF THE CALIFORNIA COAST ORGANIZES AND SWINGS EAST...SHIFTING THE UPPER RIDGE OVER NM EASTWARD. AM STILL EXPECTING GULF BREEZE INDUCED ACTIVITY FOR THURSDAY INTO THURSDAY EVENING...SO HAVE WENT ABOVE THE GFS/MAV GUIDANCE...MORE IN LINE WITH THE NAM/MET. THURSDAY NIGHT INTO FRIDAY NIGHT...GUIDANCE DIVERGES...WITH GFS ADVERTISING DRIER AIR TO THE NORTH PUSHING A BIT FARTHER SOUTH AS SURFACE HIGH PRESSURE MOVES FROM THE NORTHERN PLAINS TO THE MID ATLANTIC REGION. AM AGAIN LEANING TOWARDS THE NAM/MET SPECIFICS...ESPECIALLY ALONG THE COAST...AS FEEL WITH THE DRIER NORTHERLY AIR WILL LOSE ITS PUSH AS THE DRIVING SURFACE HIGH MOVES OVER...THEN EAST OF THE MID ATLANTIC REGION FRIDAY INTO FRIDAY NIGHT. BOTH NAM AND GFS HAVE SOUTHERLY FLOW OVER THE SOUTHERN HALF OF THE LAND FA...HELPING TO RE-ENFORCE THIS DECISION. THE NM UPPER RIDGE CONTINUES TO GET PUSHED EAST AS THE WESTERN UPPER LOW...SO AM EXPECTING TEMPS TO BE A BIT ABOVE SEASONAL FOR FRIDAY...ESPECIALLY NORTHERN AREAS OF THE FA .LONG TERM...SATURDAY ON...FOR THE WEEKEND...MEDIUM RANGE GUIDANCE CONTINUES TO ADVERTISE THE UPPER RIDGE...CENTERED OVER THE SOUTHEASTERN CONUS BY SATURDAY MORN...CONTINUING TO GET PUSHED EAST A BIT BEFORE BECOMING CENTERED OVER THE NC/SC/GA/FL ATLANTIC COAST BY MONDAY MORN. SURFACE HIGH PRESSURE RE-ESTABLISHES ITSELF OVER THE NORTHERN GULF COAST...PROVIDING SOUTHERLY FLOW OVER THE AREA FOR THE WEEKEND INTO THE EARLY PART OF THE COMING WEEK. && .MARINE...A GENERAL WEST TO SOUTHWEST FLOW IS EXPECTED IN THE NEAR TERM. HOWEVER...CONVECTION DEVELOPING OVER THE COASTAL COUNTIES MOVING OFFSHORE WILL TEMPORARILY ALTER WINDS AND SEAS FOR THE REST OF THIS AFTERNOON INTO TONIGHT. WINDS AND SEAS WILL BE LOCALLY HIGHER IN AND NEAR SHOWERS AND THUNDERSTORMS. A PREDOMINATE SOUTHEASTERLY FLOW DEVELOPS BY FRIDAY AND PERSISTS INTO EARLY NEXT WEEK AS HIGH PRESSURE STRENGTHENS OVER THE SOUTHEAST STATES INTO THE SOUTHEAST ATLANTIC. OUTSIDE OF CONVECTION...SEAS ARE EXPECTED TO AVERAGE BETWEEN 1 TO 2 FT THROUGH THE PERIOD. 34/JFB && .FIRE WEATHER...THE AIRMASS OVER THE AREA WILL DRY OUT SOMEWHAT...ESPECIALLY OVER NORTHERN SECTIONS...AS A SURFACE HIGH PASSING WELL NORTH OF THE AREA TRIES TO PUSH A WEAK FRONT TOWARDS THE NORTHERN GULF COAST TONIGHT INTO THURSDAY NIGHT. A TEMPORARY SWITCH IN THE LOW LEVEL FLOW TO NORTHERLY WILL OCCUR LATE THURSDAY INTO FRIDAY...BUT AS LOW LEVEL HIGH PRESSURE STRETCHING WEST OVER THE NORTHERN GULF OF MEXICO REGAINS CONTROL...LOW LEVEL FLOW WILL RETURN TO SOUTHERLY BY SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 72 94 74 93 74 / 20 30 20 20 20 PENSACOLA 75 91 76 90 76 / 20 30 20 20 20 DESTIN 76 90 76 90 77 / 20 40 20 20 20 EVERGREEN 69 93 71 94 72 / 20 30 05 20 10 WAYNESBORO 69 96 69 95 71 / 20 20 05 20 10 CAMDEN 69 94 71 97 72 / 20 10 05 20 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 34/16
Hazardous weather outlook, Aug 5, 11:55 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1155 AM CDT WED AUG 5 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061700- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM- WAYNE-PERRY-GREENE-STONE-GEORGE- 1155 AM CDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON. THIS CORRESPONDS TO A LIKELIHOOD OF WIND GUSTS OF 35 TO 45 MPH IN THE STRONGER STORMS...WITH AN ISOLATED SEVERE STORM ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK PERIOD...WITH THE MOST LIKELY OCCURRENCE BEING IN THE AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED TO BE REQUIRED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 11:42 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1142 AM CDT WED AUG 5 2009 MSZ079-051715- GEORGE- 1142 AM CDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEORGE COUNTY... AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BASIN...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BASIN...AGRICOLA AND MOVELLA THROUGH 1215 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...WIND GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 5, 1:38 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 138 PM CDT WED AUG 5 2009 FLZ002-004-051930- COASTAL ESCAMBIA-COASTAL SANTA ROSA- 138 PM CDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA COUNTIES... AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF FERRY PASS...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FERRY PASS AND PENSACOLA REGIONAL A/P THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Local storm report, Aug 5, 3:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST 6 NNE VALPARAISO 30.58N 86.45W
08/05/2009 M57 MPH OKALOOSA FL OTHER FEDERAL
AN EGLIN AFB WEATHER STATION AT TEST AREA C3 REPORTED A
WIND GUST OF 57.4 MPH.
&&
JFBThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:03 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 27 min |
| Aug 5, 4:34 AM CDT | Special Marine Warning | MOB | 56 min | |
| Aug 5, 5:57 AM CDT | Special Marine Warning | MOB | 63 min | |
| Aug 5, 8:32 AM CDT | Special Marine Warning | MOB | 58 min | |
| Aug 5, 1:41 PM CDT | Special Marine Warning | MOB | 39 min | |
| Aug 5, 1:49 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| Aug 5, 1:53 PM CDT | Special Marine Warning | MOB | 67 min | |
| Aug 5, 2:46 PM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Aug 5, 3:14 PM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 5, 3:49 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| Aug 5, 4:21 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 39 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 24 min |
| Aug 5, 5:01 PM CDT | Areal Flood Advisory | MOB | Baldwin, Mobile | 119 min |
| Aug 5, 5:10 PM CDT | Areal Flood Advisory | MOB | Covington, Escambia | 110 min |
| Aug 5, 6:11 PM CDT | Special Marine Warning | MOB | 34 min | |
| Aug 5, 6:17 PM CDT | Special Marine Warning | MOB | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.